Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS Nashville, TN

May 14, 2010Cumberland County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 14, 2010, 4:06 PM CDT for Cumberland County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 4:06 PM CDT (21:06 UTC)
Expired
May 14, 2010, 7:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Cumberland County, TN

The radar

The Northeast Alabama radar (KHTX), 137 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2636 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WGUS54 KOHX 142106
FFWOHX
TNC035-150000-
/O.NEW.KOHX.FF.W.0014.100514T2106Z-100515T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
406 PM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL 700 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL THAT WILL LIKELY CAUSE FLASH FLOODING OVER THE WARNED 
  AREA. RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL IN THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRAB
  ORCHARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3577 8511 3577 8521 3587 8521 3594 8488
      3586 8480

$$

JLM
1 follow-up statement
201 
WGUS74 KOHX 142158
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT FRI MAY 14 2010

TNC035-150000-
/O.CON.KOHX.FF.W.0014.000000T0000Z-100515T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND TN-
458 PM CDT FRI MAY 14 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHERN CUMBERLAND COUNTY...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAINFALL OVER SOUTHERN CUMBERLAND COUNTY. RESIDENTS REPORTED
STANDING WATER ON NEWTON ROAD IN THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRAB ORCHARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

A FLASH FLOOD WATCH CONTINUES OVER PARTS OF MIDDLE TENNESSEE UNTIL 700 PM.

&&

LAT...LON 3577 8511 3577 8521 3587 8521 3594 8488
      3586 8480

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:52 PM CDT, 14 minutes earlier.

Area forecast discussion, May 14, 3:52 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
352 PM CDT FRI MAY 14 2010

.DISCUSSION...
ALL THE ACTION RIGHT NOW TAKING PLACE ACROSS THE NORTH HALF OF
THE MID STATE. FRONTAL BOUNDARY IS POSITIONED FROM JUST NORTH OF
MEMPHIS THROUGH CLARKSVILLE. THE SHOWER AND TSTM ACTIVITY SHOULD
PROPAGATE EASTWARD INTO THE EVENING HOURS. WILL GO AHEAD AND
CONTINUE THE FLOOD WATCH THROUGH 7 PM AS PER THE CURRENT ISSUANCE.

UPPER RIDGING STILL PREVALENT WITH REAL GOOD LOW LEVEL INSTABILITY
AND VERY HIGH SFC CAPES IN PLACE. THUS...THIS ACTIVITY SHOULD WEAKEN
AS WE LOSE OUR DAYTIME HEATING THIS EVENING. PRECIP CHANCES WILL
CONTINUE OVERNIGHT HOWEVER...AS THE BOUNDARY REMAINS ACROSS THE MID
STATE.

ON SATURDAY...BOUNDARY WILL REMAIN NEARLY STATIONARY WITH ANOTHER
POTENTIAL ROUND OF SVR STORMS. THIS NEXT ROUND WILL LIKELY SHIFT THE
SVR WEATHER AREA A LITTLE FURTHER SOUTH.

SATURDAY NIGHT AND SUNDAY...BOUNDARY WILL BEGIN TO SLOWLY WORK
NORTHWARD AS A WARM FRONT. ADDITIONALLY...THE UPPER RIDGE AXIS WILL
BEGIN TO PULL NORTHWARD. THIS WILL OPEN THE DOOR TO BETTER UPPER
SUPPORT TO ENHANCE OUR RAINFALL DURING THE DAY SUNDAY. LOWER LEVEL
INSTABILITIES HAVE BACKED OFF FOR SUNDAY SO NOT MUCH RISK OF SVR AT
THIS POINT.

THE MAIN FRONTAL BOUNDARY WILL WORK ACROSS THE AREA DURING THE
AFTERNOON ON MONDAY. BEST JET ENERGY WILL REMAIN NORTH OF TN SO NOT
LOOKING AT MUCH SVR WITH THIS. QPF FROM THE MODELS MAY BE A BIT
UNDERDONE BUT IT DOES NOT LOOK LIKE A HEAVY RAIN SCENARIO FOR MON/
MON NT ATTM AS THE FORCING LOOKS TO BE ON THE WEAK SIDE AND THE
FROPA LOOKS TO BE RATHER PROGRESSIVE.

FOR THE NEAR TERM TEMPS...WILL LEAN TOWARD THE MAV NUMBERS.

IN THE EXT FCST...HIGH PRESSURE AT THE SFC AND SOME UPPER RIDGING
WILL BE THE PREVALENT FEATURES INTO MID WEEK. A STORM SYSTEM WILL
THEN DEVELOP OVER THE PLAINS A GIVE US A CHANCE OF SHOWERS AND
STORMS BY THE END OF THE WEEK. TEMPS LOOK TO BE GENERALLY SEASONAL.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      65  82  65  82 /  40  60  40  50
CLARKSVILLE    63  80  63  81 /  40  60  50  70
CROSSVILLE     62  80  62  79 /  60  50  40  50
COLUMBIA       66  83  66  83 /  40  60  50  50
LAWRENCEBURG   66  83  65  83 /  40  60  50  60
WAVERLY        64  82  64  82 /  40  60  50  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TNZ005>011-
022>034-056>060-062-064-093.

&&

21
Hazardous weather outlook, May 14, 5:36 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
536 AM CDT FRI MAY 14 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-151045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
536 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH ACROSS THE MID STATE TODAY AND PRODUCE THE
LIKELIHOOD FOR THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE...
WITH DAMAGING WIND GUSTS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT THAT PASSES THROUGH TODAY...WILL BECOME STATIONARY NEAR
THE ALABAMA BORDER ON SATURDAY...THEN BEGIN MOVING NORTH AS A WARM
FRONT BY SUNDAY. ISOLATED SEVERE THUNDERSTORMS WILL REMAIN
POSSIBLE ON SATURDAY...WITH DAMAGING WIND GUSTS...LARGE HAIL...AND
HEAVY DOWNPOURS.

IN ADDITION TO THE SEVERE WEATHER POSSIBLE ON SATURDAY...MIDDLE
TENNESSEE IS EXPECTED TO RECEIVE BETWEEN TWO AND THREE INCHES OF
RAINFALL THIS WEEKEND AND INTO MONDAY...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. FLOOD PROBLEMS MAY DEVELOP AS THE WEEKEND PROGRESSES...
ESPECIALLY IN AREAS WHERE HEAVY THUNDERSTORM RAINS REPEATEDLY
OCCUR.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO RELAY
REPORTS OF SEVERE WEATHER AND FLOODING TO THE NATIONAL WEATHER
SERVICE.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, May 14, 2:37 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             GAINESBORO              36.36N 85.65W
05/14/2010  E0.75 INCH       JACKSON            TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY A SPOTTER IN GAINESBORO.

&&

JLM
Local storm report, May 14, 2:49 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             GAINESBORO              36.36N 85.65W
05/14/2010  E1.50 INCH       JACKSON            TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PING PONG BALL SIZE HAIL IN
            GAINESBORO.

&&

RLH
Local storm report, May 14, 3:01 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
301 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             6 NNE FRANKLIN          36.01N 86.80W
05/14/2010  E1.00 INCH       WILLIAMSON         TN   TRAINED SPOTTER

            ONE INCH HAIL REPORTED BY SPOTTER AT THE INTERSECTION OF
            FRANKLIN ROAD AND CONCORD ROAD NNE OF FRANKLIN.

&&

JLM
Local storm report, May 14, 3:06 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             BRENTWOOD               36.00N 86.79W
05/14/2010  E0.75 INCH       WILLIAMSON         TN   PUBLIC

            PENNY SIZE HAIL REPORTED BY PUBLIC AT 9139 SADDLEBOW DR
            IN BRENTWOOD.

&&

JLM
Local storm report, May 14, 3:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             7 SE NASHVILLE          36.10N 86.70W
05/14/2010  E0.75 INCH       DAVIDSON           TN   PUBLIC

            HAIL JUST UNDER PENNY SIZE...DIME SIZE...WAS REPORTED AT
            INTERSTATE 24 AND HARDING PLACE.

&&

STEIGERWALDT
Local storm report, May 14, 3:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FLASH FLOOD      9 SE NASHVILLE          36.08N 86.67W
05/14/2010                   DAVIDSON           TN   LAW ENFORCEMENT

            S.O. REPORTS INTERSTATE 24 AT EXIT 57 FLOODED WITH 8
            INCHES OF WATER ON THE ROAD.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:17 AM CDTSevere Thunderstorm WarningOHXStewart43 min
May 14, 10:50 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart25 min
May 14, 11:12 AM CDTSevere Thunderstorm WarningOHXMontgomery33 min
May 14, 11:36 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson24 min
May 14, 11:47 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys28 min
May 14, 11:58 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson32 min
May 14, 12:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson61 min
May 14, 12:16 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys44 min
May 14, 12:31 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner44 min
May 14, 12:40 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry35 min
May 14, 12:42 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery33 min
May 14, 12:56 PM CDTFlash Flood WarningOHXMontgomery, Robertson3 hr
May 14, 1:00 PM CDTFlash Flood WarningOHXDavidson3 hr
May 14, 1:07 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Sumner, Trousdale, Wilson38 min
May 14, 1:09 PM CDTFlash Flood WatchOHXBenton, Cheatham, Clay, Davidson, DeKalb, Dickson and 22 more6 hr
May 14, 1:13 PM CDTFlash Flood WarningOHXPerry3 hr
May 14, 1:18 PM CDTFlash Flood WarningOHXDavidson, Sumner3 hr
May 14, 1:18 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson42 min
May 14, 1:20 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Perry40 min
May 14, 1:30 PM CDTFlash Flood WarningOHXMacon, Trousdale3 hr
May 14, 1:42 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale48 min
May 14, 1:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson47 min
May 14, 2:00 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett30 min
May 14, 2:06 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson24 min
May 14, 2:32 PM CDTSevere Thunderstorm WarningOHXClay, Cumberland, Fentress, Jackson, Overton, Pickett and 1 more43 min
May 14, 2:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Marshall, Maury, Williamson32 min
May 14, 2:46 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith, Trousdale, Wilson29 min
May 14, 2:58 PM CDTSevere Thunderstorm WarningOHXPerry32 min
May 14, 3:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Rutherford, Williamson, Wilson32 min
May 14, 3:14 PM CDTFlash Flood WarningOHXClay, Jackson, Pickett3 hr
May 14, 3:15 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett30 min
May 14, 3:17 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys28 min
May 14, 3:20 PM CDTSevere Thunderstorm WarningOHXCumberland25 min
May 14, 3:35 PM CDTFlash Flood WarningOHXDavidson, Williamson3 hr
May 14, 3:42 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett18 min
May 14, 3:44 PM CDTSevere Thunderstorm WarningOHXCumberland31 min
May 14, 4:04 PM CDTSevere Thunderstorm WarningOHXHickman, Perry26 min
May 14, 4:25 PM CDTSevere Thunderstorm WarningOHXHickman, Perry50 min
May 14, 4:49 PM CDTSevere Thunderstorm WarningOHXPerry26 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.